Dangers of Grapefruit...and Other Medication Interactions to Beware Ofseniors and nutrition, I asked SHC’s nurses about examples of nutrition relating to medications. As their input amassed, it became clear that the topic was worthy of its own post.
Medication interaction is an important concern when caring for seniors because they are generally at the highest risk, due to the likelihood of taking numerous prescription and over-the-counter medications.
Below are interaction influencers that our SHC nurses watch for:
- Grapefruit juice can have an adverse effect on a growing number of medications.
- Leafy greens (vegetables containing vitamin K) can decrease the effect of some drugs, such as the blood thinner, Coumadin.
- Dairy products may interfere with absorption of antibiotics into the blood stream.
- Tylenol should be avoided when using prescription pain killers that contain acetaminophen.
- Some over-the-counter cold medicines may contain sugar, which is to be avoided by individuals with diabetes. The same applies for alcohol.
- Additionally, over-the-counter decongestants and multi-symptom cold remedies may worsen high blood pressure.
- Alcohol can also increase the side effects of medicines. It is generally recommended that you avoid alcohol, which can increase or decrease the effect of many drugs.
At SHC, our nurses monitor medication conditions to ensure that seniors enjoy the highest possible quality of life. If we may be of any help to you or a loved one, please let us know.
Join the Discussion
Seniors Home Care reserves the right to remove anything deemed inappropriate, off-topic or otherwise questionable; however, we have no responsibility to do so.